Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 18, NWS Duluth, MN

May 14, 2001Sawyer County, Washburn County, Wisconsin

NWS Duluth, MN issued this severe thunderstorm warning at May 14, 2001, 9:36 AM CDT for Sawyer County, Washburn County, Wisconsin. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 14, 2001, 9:36 AM CDT (14:36 UTC)
Expired
May 14, 2001, 10:30 AM CDT
In force
54 min
Issued by
NWS Duluth, MN
Area
Whole counties

Counties Sawyer County, WI, Washburn County, WI

What was reported inside it

TimeReportWhereRemark
May 14, 9:40 AM CDTHail 0.75Spring Brook, WI
May 14, 10:05 AM CDTHail 1.25Hayward, WI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 9:00 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 2.6 hours before the alert went out and 307 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2001-05-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2001-05-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1267 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 14, 3:00 AM CDT, 6 hours 36 minutes earlier.

Area forecast discussion, May 14, 3:00 AM CDT, 6 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
300 AM CDT MON MAY 14 2001

MAIN FCST CONCERNS ARE PRECIP CHANCES THRU THE FORECAST PD. MDLS IN
AGREEMENT WITH LARGE SCALE FEATURES BUT DIFFER A BIT WITH DETAILS AND
IN THE LONG TERM. WITH ETA PERHAPS A BIT AGREESIVE WITH LOW LVL
MSTR...BUT SEEMS MOST CONSISTENT OVR THE PAST SVRL DAYS. IR IMGS AND
CANADIAN RADAR SHOW ELEVATED COMPLEX JUST ENTERING N CENTRAL MN EARLY
THIS MRNG. STRONGEST CORE OF THIS CONVECTION ASSOCIATED WITH LOW LVL
JET AND STG THETA-E ADVECTION AND CONTINUES TO FOLLOW THICKNESS
PACKING. WITH AREA OF STRONGEST THETA-E ADV SHIFTING EAST THIS
MORNING...EXPECT CONVECTION TO SLIDE SOUTHEAST AND DIMINISH THIS
MORNING...AFFECTING MUCH OF NORTHEAST MN AND INTO NW WISCONSIN.
FCST SOUNDINGS THEN SHOW A DECENT CAP IN PLACE FOR THIS AFTERNOON FOR
LIMITED CONVECTION. BY LATE AFTERNOON AND EVENING...A WEAK SHORTWAVE
PUSHES INTO THE REGION AS A POSSIBLE TRIGGER IN AN INCREASINGLY MOIST
AND UNSTABLE AIRMASS...MAINLY ACROSS THE NORTH HOWEVER. WILL CONTINUE
MENTION CHC POPS FOR MOST OF THE AREA TONIGHT. ON TUESDAY...MDLS SHOW
WARM BUT BENIGN PATTERN WITH NO SIGNIFICANT TRIGGER UNTIL LATER IN
THE DAY. BY TUESDAY NIGHT A STRONGER S/W MOVES INTO MINNESOTA. EXPECT
THIS SHORTWAVE TO PRODUCE A MORE ORGANIZED ROUND OF SHOWERS AND
THUNDERSTORMS FOR TUESDAY NIGHT. AS A RESULT...WILL INTRODUCE A
PHANTOM PERIOD. CANADIAN SIMILAR TO ETA WITH S/W PUSHfES EAST
WEDNESDAY MORNING...AND DRIER...COOLER NORTHWEST FLOW BY WEDNESDAY
AFTERNOON. ONLY CHANGES MADE IN THE EXTENDED WERE TO THE FIRST
PERIOD.

.DLH...NONE.

TOMALAK

In the hours before

Special weather statement, May 14, 9:15 AM CDT, 21 minutes before
MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-142000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DULUTH MN
915 AM CDT MON MAY 14 2001

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THREAT...
LARGE HAIL AND GUSTY WINDS.

DISCUSSION...
AFTER A MORNING ROUND OF SEVERE WEATHER...THERE WILL BE A SLIGHT
RISK OF SEVERE THUNDERSTORMS AGAIN THIS AFTERNOON AND EVENING AS A
WARM FRONT PUSHES NORTHWARD INTO THE WESTERN GREAT LAKES. THE FRONT
WILL ENCOUNTER WARM...MOIST...UNSTABLE AIR OVER THE REGION. THIS
WILL SET THE STAGE FOR THE REDEVELOPMENT OF SEVERE THUNDERSTORMS
OVER NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN.

SPOTTER ACTIZVATION...
SEVERE WEATHER SPOTTERS MAY BE NEEDED AGAIN THIS AFTERNOON AND
EVENING.

ERF

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 6:46 AM CDTSevere Thunderstorm WarningDLHItasca, Saint Louis29 min
May 14, 7:15 AM CDTSevere Thunderstorm WarningDLHCarlton, Saint Louis60 min
May 14, 8:15 AM CDTSevere Thunderstorm WarningDLHCarlton30 min
May 14, 7:51 AM CDTSevere Thunderstorm WarningDLHDouglas54 min
May 14, 8:11 AM CDTSevere Thunderstorm WarningDLHWashburn64 min
May 14, 8:45 AM CDTSevere Thunderstorm WarningDLHDouglas45 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.